Alert archive / Colorado / Tornado Warnings in 2008

Tornado Warning 54, NWS Denver/Boulder, CO

August 20, 2008Arapahoe County, Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Aug 20, 2008, 4:40 PM MDT for Arapahoe County, Douglas County, Elbert County, Colorado. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2008, 4:40 PM MDT (22:40 UTC)
Expired
Aug 20, 2008, 5:14 PM MDT
In force
34 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 34 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:43 PM MDTTORNADO10 Ese Arapahoe Park, COBRIEF TOUCHDOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-443 J/kg
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 202240
TORBOU
COC005-035-039-202330-
/O.NEW.KBOU.TO.W.0054.080820T2240Z-080820T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
440 PM MDT WED AUG 20 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  EAST CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO
  CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 439 PM MDT...TRAINED WEATHER SPOTTERS REPORTED SEVERAL FUNNEL   
  CLOUDS ALONG A LINE EXTENDING FROM 9 MILES WEST OF COUNTRY GARDENS 
  TO 2 MILES SOUTHEAST OF FRANKTOWN...OR ALONG A LINE EXTENDING FROM 
  27 MILES EAST OF DENVER TO 29 MILES SOUTHEAST OF DENVER. THESE     
  STORMS WERE MOVING SOUTHEAST AT 13 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STRASBURG...PONDEROSA PARK...KIOWA...FRANKTOWN...ELIZABETH...
  ELBERT...COUNTRY GARDENS AND BYERS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

LAT...LON 3973 10413 3931 10440 3914 10455 3933 10484
      3974 10446
TIME...MOT...LOC 2239Z 311DEG 11KT 3965 10446 3935 10471

$$
BAKER
2 follow-up statements
000 
WWUS55 KBOU 202254
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
454 PM MDT WED AUG 20 2008

COC005-035-039-202330-
/O.CON.KBOU.TO.W.0054.000000T0000Z-080820T2330Z/
ELBERT CO-DOUGLAS CO-ARAPAHOE CO-
449 PM MDT WED AUG 20 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR CENTRAL
ARAPAHOE...EAST CENTRAL DOUGLAS AND NORTHWESTERN ELBERT COUNTIES...

AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
POSSIBLE WEAK TORNADO IN OPEN RANGELAND IN SOUTHWEST ARAPAHOE 
COUNTY...NEAR COUNTY ROADS 137 AND 42. THIS THUNDERSTORM WAS A 
PART OF A LINE OF SEVERE THUNDERSTORMS PRODUCING FUNNEL CLOUDS. 

THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES 
SOUTHWEST OF COUNTRY GARDENS TO 4 MILES EAST OF CASTLEWOOD CANYON... 
OR ALONG A LINE EXTENDING FROM 28 MILES EAST OF DENVER TO 31 MILES 
SOUTHEAST OF DENVER. THESE STORMS WERE MOVING SOUTHEAST AT 13 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
STRASBURG...PONDEROSA PARK...KIOWA...FRANKTOWN...ELIZABETH...
ELBERT...COUNTRY GARDENS AND BYERS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 3973 10413 3931 10440 3914 10455 3933 10484 3974 10446
TIME...MOT...LOC 2249Z 311DEG 11KT 3963 10443 3933 10468

$$
BAKER
000 
WWUS55 KBOU 202314
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
514 PM MDT WED AUG 20 2008

COC005-035-039-202317-
/O.CAN.KBOU.TO.W.0054.000000T0000Z-080820T2330Z/
ELBERT CO-DOUGLAS CO-ARAPAHOE CO-
507 PM MDT WED AUG 20 2008

...THE TORNADO WARNING FOR CENTRAL ARAPAHOE...EAST CENTRAL DOUGLAS
AND NORTHWESTERN ELBERT COUNTIES IS CANCELLED...

THE LINE OF SEVERE THUNDERSTORMS THAT PRODUCED SEVERAL FUNNEL CLOUDS 
AND A BRIEF TORNADO AS INDICATED ON WEATHER SERVICE DOPPLER RADAR 
HAVE WEAKEN. AND THEREFORE THESE STORMS ARE NO LONGER EXPECTED TO 
PRODUCE SEVERE WEATHER.       

LAT...LON 3973 10413 3931 10440 3914 10455 3933 10484
TIME...MOT...LOC 2307Z 311DEG 11KT 3959 10438 3929 10463

$$
BAKER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 20, 2:59 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 20, 2:59 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
259 PM MDT WED AUG 20 2008

.SHORT TERM...WATER VAPOR LOOPS SHOWING WEAK SHORTWAVE ACROSS
MOUNTAINS WITH RADAR INDICATING ISOLATED STORMS OVER MOUNTAINS AND
FOOTHILLS. PLAINS CURRENTLY CAPPED AS NOTED BY ACARS SOUNDINGS AND
LAPS SURFACE ANALYSIS. FORECAST SOUNDINGS SHOW MOST OF PLAINS
REMAINING CAPPED INTO THE EVENING. SHORTWAVE MAY NOT BE STRONG
ENOUGH TO BREAK CAP AS IT MOVES ACROSS PLAINS TONIGHT. WILL KEEP THE
LOW POPS FOR URBAN CORRIDOR AND ADJACENT PLAINS WHERE CAP IS WEAKER.
MAIN THREAT WITH THE STORMS WILL BE GUSTY OUTFLOW WINDS...
PARTICULARLY THE STORMS ALONG THE FOOTHILLS. THE STORMS WILL END BY
MIDNIGHT AS WAVE AND QG ASCENT WILL BE EAST OF AREA. BOUNDARY LAYER
WIND AND HUMIDITY PROGS SUGGEST A RETURN OF LOW CLOUDS AND PATCHY
FOG TO THE EASTERN PLAINS AFTER MIDNIGHT. THIS ALREADY NOTED IN
CURRENT WEATHER GRIDS. WILL MOVE THE PATCHY FOG SLIGHTLY WESTWARD
GIVEN WHAT OCCURRED THIS MORNING. DRAINAGE WINDS SHOULD KEEP THE LOW
CLOUDS AND FOG NORTH AND EAST OF THE LOCAL AIRPORTS. ON THURSDAY...
UPPER LEVEL RIDGE REMAINS OVER AREA. MODELS SHOW DRIER WESTERLIES
SPREADING EAST ACROSS DISTRICT. FORECAST SOUNDINGS KEEP MID LEVEL
CAP IN PLACE THROUGH THE DAY...WITH CONVECTIVE TEMPERATURE AROUND 93
DEGREES. WILL KEEP THE DRY FORECAST GOING AS LATEST THICKNESS PROGS
AND GUIDANCE SHOWS HIGHS IN THE 80S NO CHANGES TO CURRENT
TEMPERATURE GRIDS.

.LONG TERM...MODELS HAVE COME BACK TO AN EARLIER FRONTAL PASSAGE ON
FRIDAY...BACK TO MIDDAY LIKE THEY SHOWED ON MONDAY. THEY CONTINUE TO
SHOW A VERY HOSTILE ENVIRONMENT FOR CONVECTION AHEAD OF THE FRONT
WITH WARMING AND QUITE DRY AIR ALOFT. WE ARE SHOWING SLIGHTLY COOLER
HIGHS AS A RESULT OF THE FRONT WHICH LOOKS GOOD. I DID TRIM BACK ON
CLOUD COVER THROUGH FRIDAY AS THE ATMOSPHERE WILL BE QUITE DRY.

WHILE LOW LEVEL MOISTURE WILL BE REINFORCED BEHIND THE FRONT...IT
WILL ALSO BE A LITTLE COOLER AND IT LOOKS LIKE THERE WILL NOT BE
MUCH COOLING ALOFT...SO WE WILL LIKELY BE CAPPED ON SATURDAY AS
WELL. LOW POPS ARE STILL IN ORDER AS IT COULD BE CLOSE.

THE RIDGE REBUILDS BY EARLY NEXT WEEK WITH THE SAME GENERAL PATTERN
OF LOW LEVEL MOISTURE ON THE PLAINS AND HOT DRY AIR ALOFT. EXPECT A
LOW THREAT OF THUNDERSTORMS FOR A COUPLE OF DAYS...THEN THE LOW
LEVEL MOISTURE WILL LIKELY MIX OUT GRADUALLY SO IT WILL BE
WARMER/DRIER THAN NORMAL. IT SHOULD BE AROUND 90 FOR AT LEAST THE
FIRST PART OF NEXT WEEK...AND UPSTREAM AIR STILL LOOKING RELATIVELY
WARM AND DRY.

&&

.AVIATION...ISOLATED THUNDERSTORMS COULD AFFECT AREA AIRPORTS
THROUGH 04Z...THOUGH MOST OF THE STORMS WILL BE ALONG FOOTHILLS.
MAIN THREAT FROM STORMS WILL BE GUSTY ERRATIC WINDS TO AROUND 35
KTS. LOW CLOUDS AND FOG WILL DEVELOP ACROSS THE EASTERN PLAINS AFTER
06Z...SHOULD STAY NORTH AND EAST OF THE AREA AIRPORTS. NO STORMS
EXPECTED THURSDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/CMG
Hazardous weather outlook, Aug 20, 10:46 AM MDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1046 AM MDT WED AUG 20 2008

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1046 AM MDT WED AUG 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE HIGH COUNTRY THIS
AFTERNOON...CONTINUING INTO THE EVENING. A FEW STORMS ARE POSSIBLE
LATE THIS AFTERNOON AND EVENING ALONG THE URBAN CORRIDOR AND
ADJACENT PLAINS. OCCASIONAL CLOUD TO GROUND LIGHTNING AND WIND GUSTS
TO 40 MPH WILL ACCOMPANY THE STORMS WITH ONLY LIGHT TO MODERATE
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/CMG

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:04 PM MDTSevere Thunderstorm WarningBOUElbert41 min

Nearby

Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.